Washington, 2013Heavy Snow in Washington, April 8, 2013
April 8, 2013 · NWS OTX · 1 event in 1 county or zone
A cool upper-level trough over the Inland Northwest coupled with an inverted surface trough axis over the northern mountains of Washington focused numerous convective snow showers through the day. This led to light to moderate snow accumulations across the Okanogan Highlands.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cool upper-level trough over the Inland Northwest coupled with an inverted surface trough axis over the northern mountains of Washington focused numerous convective snow showers through the day. This led to light to moderate snow accumulations across the Okanogan Highlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 8, 3:30 AM PST, 6 hours 20 minutes earlier.
Area forecast discussion, Apr 8, 3:30 AM PST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
430 AM PDT Mon Apr 8 2013
.SYNOPSIS...
Cool and showery weather will occur through today...with
further snow accumulations likely for the Cascade passes. The
next break in the active weather pattern will be on Tuesday but
active...showery and breezy weather will return on Wednesday. A
progressive weather regime with more showery storm systems are
expected later in the week through next weekend.
&&
.DISCUSSION...
Today through Tuesday...A deep upper level trough is digging into
the Western United States...with the dynamic trough base energy
focused over the Great Basin today. The forecast area is left
under the extreme northern area of this trough...in sort of a dead
zone where an old surface low which tracked into the region
yesterday is now stationary over the northern mountain zones and
slowly dieing. Through today and this evening this expiring low
pressure and some amorphous orphaned vorticity centers will serve
as a focusing mechanism for scattered to numerous showers over
much of the forecast area...not as dense or prevalent as
yesterday's activity but none-the-less present. During the morning
just about any part of the forecast area will be subject to a rain
or non-accumulating snow shower...but by afternoon the main
activity will be valley rain and mountain snow showers largely
confined to the far eastern Columbia Basin and the mountains north
and east of the basin.
the presence of the weakening surface low creates a split in the
low level wind/pressure field today...with westerly winds over the
deep basin and Cascades lee...and easterly flow over the east.
Some weak seepage of a continental Canadian Polar air mass through
the Rockies and down the Purcell Trench today will keep high
temperatures from reaching seasonal normals today over the east.
Thus overall today looks like a cool and showery day with some
sunbreaks possible between the convective towers. While there is
some residual instability aloft and possibly some weak SB CAPE
especially if sunbreaks occur...the weakening nature of any
dynamics preclude the mention of any thunderstorms this afternoon
and evening.
Tonight and Tuesday the deep upper trough pinches off into a Great
Basin closed low leaving the forecast area in a quiet weather
regime under a flop-over ridge aloft. No significant weather is
expected tonight and Tuesday other than patchy morning valley fog
and increasing high clouds filtering the sun on Tuesday. /Fugazzi
Tuesday night to Saturday: The Inland Northwest will be in
progressive pattern, with the occasional precipitation threat and
breezy conditions. There are lingering inconsistencies from model
run to model run regarding the system timing. Yet mean model
solutions point to Wednesday and Friday night/Saturday as wetter
periods as more organized systems move through. Mild temperatures
around mid-week cool to slightly below normal by the week's end as
the jet stream shifts south.
Tuesday night a warm front moves into the region. Moisture
spilling over it leads to thickening clouds for much of the
region, with precipitation chances increasing across the Cascades
and northeast mountains. Yet dry weather will continue for the
majority of the Inland Northwest.
Then Wednesday (into Wednesday night) deepening low pressure
tracks across southwest Canada. The increased southwest flow
toward the low draws deeper moisture across the Inland Northwest,
ahead of the trailing cold front. That cold front and a supporting
mid-level shortwave pass Wednesday afternoon into Wednesday night,
with the region also coming under the LFQ of the jet. During the
front passage there is deep lift: DIV-Q through the 850-500mb
layer, a well-defined 1.5 PV surface, coupled with a defined
ribbon of 700-500mb omega (between -5 to -10 microbars/second.
All this will result in increasing and modest precipitation
chances trough Wednesday afternoon, save for the lee of the
Cascades and deeper Columbia Basin in the shadowing effects of the
west- northwest flow. I raised PoPs to likely by afternoon for
much of the region, aside from the aforementioned shadowed
location. I also added a chance of thunderstorms for the afternoon
and very early evening over the eastern third of WA and north ID.
The aforementioned modest lift encounters a bit of CAPE and LI.
MUCAPE is by far the most plentiful with the GFS but even the NAM
shows a couple hundred joules/kg or so. So some thunder cannot be
ruled out. In kind, I also increased winds with deeper mixing and
tighten gradients with the passing front. If some thunderstorms
are realized we will have to watch for the combination of these
general and convective winds for potential strong gusts.
By late Wednesday evening the focus for precipitation begins to
shift toward the central Panhandle and southeast Washington, then
continues to wane and retreat to the mainly the mountains
overnight. Then Thursday and again Friday a weak mid-level
shortwave slides by the northern counties. This will keep at least
a chance for showers going over northeast Washington and the
Panhandle mountains. A few showers cannot be ruled out over the
Cascades crest and southeast Washington on Thursday as well, in
the west-northwest flow. By Friday, however, the flow turns west
to west-southwest.
Friday night into Saturday the next more organized system comes
to the area. The primary low pressure center remains near the
central B.C. coast as it occludes. A warm front glides into the
region from the west-southwest by Friday evening, while a 120kt+
jet sags through with an occluded front and mid-level shortwave
trough overnight into Saturday. This will renew precipitation
chances throughout the region. Yet in a continued westerly flow
models keep the lee of the Cascades and deeper Columbia Basin
relatively dry and focus the highest precipitation amounts from
the Blue Mountains and Palouse into the Panhandle. As the jet
stream sags south regional 850mb temperatures drop to between
-2 and -3 C near the Cascades to somewhere between -1 and +1 C
over eastern Washington and north Idaho. This drops snow levels to
near valley floors across the northern and mountain zones and
between 2-3kft by Saturday morning. The northern and mountains
zones recover to that 2-3kft range by Saturday afternoon, but
little change is denoted in the remainder of the Inland Northwest.
This will mean some threat of snow. Obviously it is rather early
to put a number on how much snow, if any, will fall but some light
accumulations are possible during the night and early morning
hours. In tandem with these falling snow levels, general
temperatures are forecast to drop below normal by Saturday. /J.
Cote'
Saturday night through Monday...A Low will continue to pass
through southern BC throughout this period. The precipitation
pattern for the area will continue. The Low will bring a colder
airmass into the region causing the snow levels to drop. This will
allow the valley locations rain showers to transition into snow
during the nighttime hours. The GFS and ECMWF models differ on
when the Low will move out of the region. But both show a dry
period on Monday morning into the afternoon. Gusty winds start the
period then decrease as the Low exits the area. Temperatures are
expected to be below normal for this period. /JDC
&&
.AVIATION...
12Z TAFs: A stationary but weakening low pressure centered near
KCQV will promote scattered rain showers near most TAF sites
through 18Z...and then scattered afternoon convective showers
will develop mainly over the eastern reaches of the forecast
area...most likely impacting the KGEG area TAF sites and KPUW and
KLWS. Between 12Z and 18Z today a moist low level air mass and
weak upslope winds have generated IFR ceilings in stratus at KGEG
and MVFR ceilings at KSFF..KCOE and imminently at KPUW. These
ceilings will break up into low VFR or high MVFR cumulus after
18Z. After 02Z skies will clear with VFR conditions expected at
all TAF sites. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 48 34 53 39 58 38 / 30 10 0 10 60 30
Coeur d'Alene 48 30 54 36 57 37 / 50 10 0 10 60 60
Pullman 48 33 54 39 59 37 / 60 20 0 10 60 60
Lewiston 53 37 58 42 65 42 / 50 10 0 10 20 50
Colville 51 31 58 37 60 36 / 50 10 10 20 60 20
Sandpoint 46 31 51 35 54 36 / 60 20 0 10 60 60
Kellogg 44 28 50 35 52 36 / 60 20 0 20 70 70
Moses Lake 55 34 61 42 65 39 / 20 0 0 0 20 10
Wenatchee 53 39 59 43 61 41 / 20 0 0 0 20 10
Omak 54 34 60 39 62 37 / 40 0 0 10 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 8, 4:59 AM PST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
559 AM PDT MON APR 8 2013
IDZ001>004-026-027-WAZ031>038-041>044-091300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
559 AM PDT MON APR 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Heavy Snow, Okanogan Highlands
- When
- April 8, 9:50 AM PST to 8:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
Three to six inches of snow fell at elevations mainly of 3500 feet and higher. Travel across Sherman Pass was hazardous at times due to the snow accumulations on the roadway. This met local late season snow criteria.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Nebraska, April 8 to 9, 20131 death · 23 events
- Winter Storm in South Dakota, April 8 to 11, 20131 death · 20 events
- Hail and Damaging Winds in Nebraska, April 8 to 9, 2013$6.1 million · 70 kt wind · 8 events
- Flood and Hail in Nebraska, April 8 to 9, 2013$1.1 million · 1.75 in hail · 33 events
- Tornado and Hail in Nebraska, April 8 to 9, 2013$250,000 · EF1 · 11 events
- Dust Storm and High Wind in Arizona, April 8, 20134 injured · $50,000 · 53 kt wind · 8 events
- High Wind in California, April 8 to 9, 2013$152,000 · 76 kt wind · 6 events
- Winter Storm and High Wind in Utah, April 8 to 9, 2013$120,000 · 65 kt wind · 10 events
- Winter Storm in Wyoming, April 8 to 9, 201358 events
- Flooding in Wisconsin, April 8 to 30, 2013$89,000 · 10 events
- High Wind and Strong Wind in California, April 8, 2013$39,000 · 56 kt wind · 20 events
- Hail and Heavy Rain in Iowa, April 8 to 9, 2013$30,000 · 1.25 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439746.